Call Us Today! 215-672-4327

Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medicines. From common pain medication to tinnitus medicine, discover which of them has an effect on your ears.

Your Ears Can be Impacted by Drugs

The US makes up almost half of the $500 billion dollar pharmaceutical market. Do take over-the-counter medications on a regular basis? Or are you using ones that your doctor prescribes? All medications carry risk, and while risks and side effects may be noted in the paperwork, people usually don’t think they’ll be affected. So it’s worthwhile to mention that some medications increase the risk of having loss of hearing. Certain medications can, on a positive note, assist your hearing, like tinnitus medication. But which of these will be a problem for your hearing? And what do you do if a doctor prescribes medications that lead to hearing loss? A little insight on the subject can go a long way.

1. Over-the-Counter Painkillers That Affect Your Hearing

Many people are surprised to find out that something they take so casually could cause hearing loss. How often loss of hearing took place in individuals who were taking many different painkillers was analyzed by researchers. This link is supported by a number of studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Continued, day to day use of over-the-counter pain relievers impairs hearing. 2 or more times a week is defined as regular use. People who deal with chronic pain commonly take these sorts of medicines at least this often. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under the age of 50 there’s nearly double the risk of hearing loss if they were taking this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Here are some prescription drugs that could cause hearing loss:

  • Methadone
  • Oxycodone
  • Fentinol

It’s unclear exactly what causes this hearing loss. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these medications. That’s why prolonged use of these medicines may result in permanent hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if taken as directed. But some forms of antibiotic could raise the danger of hearing loss: Aminoglycoside. Research is in the initial phases so we haven’t seen reliable data on human studies yet. But there have been some individuals who seem to have developed loss of hearing after using them. It’s persuading enough to see the results of the animal testing. The medical community believes there may be something to be concerned about. Every time mice are fed these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are frequently used to treat:

  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases
  • Tuberculosis (TB)

More prolonged illnesses are treated over a longer time period with these. Until recently, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe alternatives. More data is needed to determine why certain antibiotics may contribute to loss of hearing. It appears that long term harm may be caused when these drugs create swelling of the inner ear.

3. How Your Ears Are Impacted by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to treat malaria and has also been used to assist people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter taste. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Your Hearing Can be Damaged by Chemo Medications

When you have to deal with chemo, you understand that there will be side-effects. Doctors are loading the body with toxins in order to eliminate cancer cells. Healthy cells and cancer are commonly indistinguishable by these toxins. These drugs are being looked at:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. While you’re going through chemo, a hearing care professional could help you monitor your hearing. Or you may want to look into whether there are any recommendations we can make that can help in your individual circumstance.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you might try taking diuretics. But the body can inevitably be dehydrated by going too far in one direction when attempting to control the condition with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. Even though it’s usually temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’re prescribed this drug, you should check with your doctor about any side effects that may happen when combined with other drugs you’re taking.

What Can Do If You’re Using Drugs That Could Cause Hearing Loss

Never stop taking a medication that has been prescribed by a doctor without speaking with your doctor first. Note all of the medications you take and then talk to your doctor. If your doctor has put you on any of these drugs that trigger loss of hearing, ask if there may be alternate options that could reduce risk. You can also make lifestyle changes to reduce your need for medications. In certain cases, slight changes to your diet and exercise plan can put you on a healthier path. These changes might also be able to reduce pain and water retention while enhancing your immune system. If you are or have ever used these ototoxic medications, you should make an appointment to get your hearing tested as soon as you can. Loss of hearing can progress very slowly, which makes it less detectable at first. But make no mistake: you might not realize the ways in which it can affect your health and happiness, and catching it early gives you more options for treatment.

Call Now
Find Location